Tornadoes · United States · Michigan · 2006
F0 tornado, Muir, Michigan, September 23, 2006
This F0 tornado ran 0.5 miles across Ionia County on September 23, 2006, touching down at 6:10 PM EDT and reaching 50 yards wide. It killed nobody, and did $10,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- September 23, 2006
- Touchdown
- 6:10 PM EDT (22:10 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- County
- Ionia County
- Touchdown point
- 43.000, -84.950
- Lift-off point
- 43.000, -84.950
- Record number
- 936
What the Weather Service recorded
An F0 tornado touched down very briefly, producing top winds estimated at only 40 to 50 m.p.h. and no reports of any significant damage or any injuries.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:30 UTC | 22:55 UTC | Severe Thunderstorm Warning | GRR |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:51 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the tornado touched down at Sep 23, 3:04 PM EDT, 3 hours 6 minutes earlier.
Area forecast discussion, Sep 23, 3:04 PM EDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 304 PM EDT SAT SEP 23 2006 .SHORT TERM... THE SURFACE WAVE OF LOW PRESSURE WAS LIFTING NORTHEAST THROUGH CENTRAL IL AT 18Z. THIS FEATURE WAS RUNNING ALONG AN AXIS OF INSTABILITY THAT HAS DEVELOPED DURING THE DAY. THIS AXIS OF INSTABILITY REACHES UP INTO THE JXN REGION. SHOWERS WERE DEVELOPING IN THIS REGION. LIFTED INDEX VALUES WERE DOWN TO -2 TO -4 DEG C WITH MIXED LAYER CAPE VALUES OF 500 J/KG. 0 TO 1 HELICITY WAS AROUND 100 M2/S2 AND 0 TO 6 KM SHEAR VECTORS UP OVER 40KTS. THE WOLCOTT PROFILER CONFIRMS THE SHEAR. IF CONTINUED DESTABILIZATION OCCURS...ANY THUNDERSTORMS THAT DO FORM COULD BECOME ORGANIZED GIVEN THE STRONG SHEAR. SO WILL NEED TO MONITOR TRENDS OVER THE NEXT COUPLE OF HOURS. WILL MAINTAIN THE HIGH POPS FOR THE EVENING. THE COMBINATION OF UPPER LEVEL LIFT ASSOCIATED WITH THE JET STREAM AND THE MOIST AIRMASS STREAMING FROM THE SOUTHWEST WITH THE WAVE OF LOW PRESSURE GOING BY SHOULD RESULT IN NUMEROUS TO WIDESPREAD SHOWERS AND SOME THUNDERSTORMS EARLY TONIGHT. A DECENT DRY SLOT WAS DEVELOPING ON THE BACKSIDE OF THE LOW WHICH WILL MOVE IN FROM THE SOUTHWEST LATER TONIGHT...THUS ANY SHOWERS SHOULD BE TAPERING OFF THEN. BY DAYBREAK NORTHWEST SURFACE WINDS SHOULD ARRIVE AS THE LOW PRESSURE SYSTEM DEPARTS OFF TO THE EAST. WRAP AROUND MOISTURE WILL TRY TO MOVE IN FROM THE WEST ON SUNDAY...SO WILL MAINTAIN THE SHOWER WORDING. STRENGTHENING NORTHWEST FLOW SHOULD ALLOW FOR WAVES TO BUILD IN EXCESS OF 5 FEET LEADING TO HAZARDOUS CONDITIONS FOR SMALL CRAFT OUT ON LAKE MI. THEN FOR SUNDAY NIGHT INTO MONDAY NIGHT HIGH PRESSURE WILL BE BUILDING NORTHEAST INTO THE OHIO VALLEY. A DRIER WESTERLY FLOW DEVELOPS. WILL THEREFORE MAINTAIN A DRY FORECAST. .LONG TERM... MEDIUM RANGE MODELS REMAIN IN GOOD AGREEMENT. BY TUESDAY THE FLOW WILL BECOME MORE ZONAL AND ALLOW TEMPS TO MODERATE TOWARD THE 70 DEGREE MARK. THE MODEL TREND IS FOR A SLIGHTLY SLOWER MOVEMENT TO THE MID WEEK COLD FRONT. WITH THE UPPER TROUGH AS SHARP AS IT APPEARS...THIS SEEMS REASONABLE. WILL THEREFORE TRIM BACK ON POPS ACROSS THE SE CORNER OF THE CWA ON WEDNESDAY. THE FRONT SHOULD COME THROUGH WEDNESDAY NIGHT WITH CHILLY AIR FOLLOWING IT. LAKE EFFECT SHOWERS STILL LOOK POSSIBLE INTO THURSDAY AND MAY EVENTUALLY HAVE TO BE EXTENDED INTO EARLY FRIDAY AS COOL H8 TEMPS RIDE OVER THE WARM LAKE. FOR NOW WILL NOT ADD POPS TO EARLY FRIDAY...BUT IF THE SURFACE RIDGE IS DELAYED A LITTLE BIT THIS WILL NEED TO BE CONSIDERED. THE SURFACE RIDGE IS PUSHED TO THE SOUTH BY SATURDAY ALLOWING A NORTHERN STREAM WAVE TO COME INTO THE GREAT LAKES SO WILL HAVE SHOWERS IN THE SATURDAY FORECAST. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS JK
Hazardous weather outlook, Sep 23, 11:55 AM EDT, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1155 AM EDT SAT SEP 23 2006 MIZ037>040-043>046-050>052-056>059-064>067-071>074-241015- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 1155 AM EDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING AS LOW PRESSURE MOVES ACROSS SOUTHERN LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. AN ISOLATED TORNADO IS POSSIBLE AS WELL. THE MAIN STORM MOVEMENT WILL BE TO THE NORTHEAST AT ABOUT 40 MPH. SEVERAL HOURS OF HEAVY RAIN THIS EVENING COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING ALONG WITH RAPID RISES ON STREAMS AND CREEKS. LOCALLY IN EXCESS OF 2 INCHES OF RAIN COULD FALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG COLD FRONT WILL MOVE THROUGH ON WEDNESDAY...BRINGING THE CHANCE OF THUNDERSTORMS. PATCHY FROST IS POSSIBLE THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. LMZ844>849-241015- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE- 1155 AM EDT SAT SEP 23 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED INTO THIS AFTERNOON AND EVENING AS LOW PRESSURE MOVES ACROSS LOWER MICHIGAN. SOME OF THESE STORMS MAY BE SEVERE WITH STRONG WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WAVES GREATER THAN 4 FEET WILL POSE A HAZARD TO SMALL CRAFT ON SUNDAY AND AGAIN ON THURSDAY IN THE WAKE OF A STRONG COLD FRONT. RIP CURRENTS ARE POSSIBLE AT THOSE TIMES. THE COLD FRONT WILL ALSO BRING THE CHANCE OF THUNDERSTORMS ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. OSTUNO MJS
In the hours before
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT SAT SEP 23 2006 MIZ064-065-232130- ALLEGAN-BARRY- 456 PM EDT SAT SEP 23 2006 ...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT 445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL CLOUDS MILE ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWERS INCLUDE SHELBYVILLE AND WAYLAND. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 4:56 PM EDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE GRAND RAPIDS MI 456 PM EDT SAT SEP 23 2006 MIZ064-065-232130- ALLEGAN-BARRY- 456 PM EDT SAT SEP 23 2006 ...FUNNEL CLOUDS REPORTED NORTH OF PLAINWELL... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION...NEAR MARTIN...MOVING NORTH AT 15 MPH. AT 445 PM... ALLEGAN COUNTY CENTRAL DISPATCH RELAYED A REPORT OF FUNNEL CLOUDS ON HIGHWAY 131 IN THE VICINITY OF MILE MARKER 51. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE SHELBYVILLE AND WAYLAND. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 5:14 PM EDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 514 PM EDT SAT SEP 23 2006 MIZ067-232145- INGHAM- 514 PM EDT SAT SEP 23 2006 ...SPECIAL WEATHER STATEMENT... AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAIN SHOWER WITH ROTATION 6 MILES SOUTH OF WILLIAMSTON...OR 7 MILES EAST OF MASON...MOVING NORTH NORTHEAST AT 30 MPH. LOCATIONS IN OR NEAR THE PATH OF THIS RAIN SHOWER INCLUDE... RURAL NORTHEASTERN INGHAM COUNTY... WILLIAMSTON... WEBBERVILLE... AND BELL OAK. THE METEOROLOGICAL CONDITIONS THIS EVENING SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
Special weather statement, Sep 23, 5:58 PM EDT, 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 558 PM EDT SAT SEP 23 2006 MIZ044>046-050>052-056>059-240000- NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT-OTTAWA-KENT-IONIA- CLINTON- INCLUDING THE CITIES OF...FREMONT...BIG RAPIDS...MOUNT PLEASANT... MUSKEGON...GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA... ST. JOHNS 558 PM EDT SAT SEP 23 2006 AT 555 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A BAND OF SHOWERS AND THUNDERSTORMS EXTENDING FROM PORT SHELDON TO CALEDONIA TO THE NORTH SIDE OF LANSING. THESE SHOWERS AND STORMS WERE MOVING TO THE NORTH NORTHEAST AT AROUND 35 MPH. THE MAIN THREAT IS FOR TORRENTIAL DOWNPOURS AND PEA SIZE HAIL. HOWEVER... THE METEOROLOGICAL CONDITIONS THIS EVENING ALSO SUPPORT THE RAPID/SUDDEN DEVELOPMENT OF FUNNEL CLOUDS AND EVEN WEAK BRIEF TORNADOES. THIS MAY EVEN OCCUR FROM RAIN SHOWERS...WITHOUT A THUNDERSTORM AND LIGHTNING IN THE VICINITY. IF A FUNNEL CLOUD IS SPOTTED GET IN A STURDY STRUCTURE IMMEDIATELY. MEADE
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Detroit, MI (KDTX), 12:00Z
10.2 hours before the tornado, 128 km from the path. September 23, 2006.
- Mixed-layer CAPE
- 32 J/kg
- Mixed-layer CIN
- -109 J/kg
- Surface CAPE
- 15 J/kg
- Mixed-layer LCL
- 637 m above ground
- 0-6 km bulk shear
- 69 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 163 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Detroit, MI (KDTX), 00:00Z
1.8 hours after it, 128 km from the path. September 24, 2006.
- Mixed-layer CAPE
- 67 J/kg
- Mixed-layer CIN
- -24 J/kg
- Surface CAPE
- 155 J/kg
- Mixed-layer LCL
- 607 m above ground
- 0-6 km bulk shear
- 71 kt
- 0-1 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 5.0 K/km
The radar
The Grand Rapids radar (KGRR), 50 km away, was scanning. The volume nearest the touchdown began at 22:10 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 21:45 UTC | TORNADO 0 | 2 N Caledonia | Kent, MI | DAMAGE PATH ONE HALF MILE LONG AND ABOUT 200 FEET WIDE. TOP WINDS ESTIMATED AT AROUND 70 MPH. |
| 21:45 UTC | TORNADO | 2 N Caledonia | Kent, MI | STRUCTURAL DAMAGE REPORTED NEAR CALEDONIA. ROOF DAMAGE, MODULAR HOMES MOVED FROM FOUNDATION. DEBRIS SENT FLYING IN THE AIR. |
| 21:45 UTC | TORNADO | 2 N Caledonia | Kent, MI | STRUCTURAL DAMAGE TO SEVERAL ROOFS AND BUILDINGS. GOLF CARTS TIPPED OVER. |
| 22:10 UTC | TORNADO 0 | Muir | Ionia, MI | PATH WIDTH 150 FEET AND PATH LENGTH ONE HALF MILE. WINDS ESTIMATED AT 40 TO 50 MPH. |
| 22:24 UTC | TSTM WND DMG | 1 N St. Johns | Clinton, MI | POWER LINES DOWN. |
| 22:30 UTC | TSTM WND DMG | 2 N St. Johns | Clinton, MI | POWER LINES WERE KNOCKED DOWN AND FELL ON CARS ON US 127. |
| 22:30 UTC | NON-TSTM WND DMG | 2 N St. Johns | Clinton, MI | POWER LINES WERE KNOCKED DOWN AND FELL ON CARS ON US 127. |
| 22:45 UTC | TSTM WND DMG | 3 Ne Fenwick | Montcalm, MI | SEVERAL 6-8 INCH TREES AND LIMBS BLOWN DOWN |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2006 tornado in MichiganEvery tornado in Michigan since 1950Warnings in force in Michigan nowThe forecast where you are
The other tornadoes of September 23, 2006
4 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 23 | 4:00 AM CDT | F0 | Montgomery, TN | 0.2 | 100 | $40,000 | ||
| September 23 | 10:16 AM CDT | F1 | Ballard, KY | 2.0 | 50 | $40,000 | ||
| September 23 | 2:34 PM CDT | F0 | Saint Croix, WI | 0.1 | 25 | |||
| September 23 | 5:45 PM EDT | F0 | Kent, MI | 0.5 | 66 | $100,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.